Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 2, NWS Aberdeen, SD

January 21, 20206 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 21, 2020, 5:32 AM CST for 6 counties in South Dakota. It took effect at Jan 21, 2020, 6:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2020, 5:32 AM CST (11:32 UTC)
In effect from
Jan 21, 2020, 6:00 AM CST
Expired
Jan 21, 2020, 9:00 PM CST
In force
15 hr
Issued by
NWS Aberdeen, SD

Counties Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS73 KABR 211132
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
532 AM CST Tue Jan 21 2020

SDZ007-008-011-020-021-023-212200-
/O.NEW.KABR.WI.Y.0002.200121T1200Z-200122T0300Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Britton, Kidder, Sisseton, Webster, 
Waubay, Rauville, Sandy Shore State Park, Watertown, Milbank, 
and Clear Lake
532 AM CST Tue Jan 21 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Marshall, Roberts, Day, Codington, Grant and Deuel 
  Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing and drifting snow is also likely,
  with occasional reductions in visibility possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
296 
WWUS73 KABR 212036
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
236 PM CST Tue Jan 21 2020

SDZ007-008-011-020-021-023-220300-
/O.CON.KABR.WI.Y.0002.000000T0000Z-200122T0300Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Britton, Kidder, Sisseton, Webster, 
Waubay, Rauville, Sandy Shore State Park, Watertown, Milbank, 
and Clear Lake
236 PM CST Tue Jan 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South winds 25 to 40 mph with gusts up to 55 mph.

* WHERE...Roberts, Day, Marshall, Deuel, Grant and Codington 
  Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Parkin
793 
WWUS73 KABR 220307
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
907 PM CST Tue Jan 21 2020

SDZ007-008-011-020-021-023-220415-
/O.EXP.KABR.WI.Y.0002.000000T0000Z-200122T0300Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Britton, Kidder, Sisseton, Webster, 
Waubay, Rauville, Sandy Shore State Park, Watertown, Milbank, 
and Clear Lake
907 PM CST Tue Jan 21 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease through midnight. Therefore, the
wind advisory has been allowed to expire. 

$$

Mohr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 21, 4:00 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 21, 4:00 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
400 AM CST Tue Jan 21 2020

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 400 AM CST Tue Jan 21 2020

The main challenges for the short term remain temperatures today,
and winds. As cold surface high retreats, a strong pressure gradient
will develop across the region today. WAA started in earnest early
this morning and will continue across the CWA today. Models continue
to prog strong winds today from sfc-H850, especially across the
eastern CWA/Prairie Coteau. 1/2km winds are progged to peg 50 knots
through much of the day. Question then becomes how much blowing snow
occurs with the strong winds? Most recent blowing snow model output
does suggest patchy/areas of blowing snow with the worst conditions
potentially near Sisseton Hills. Seems appropriate given recent
snowfall from past weekend. For now will continue with special
weather statement to cover blsn threat. For the most part it also
looks dry across the CWA through Wednesday, except for perhaps the
far west come late Wednesday afternoon. A s/w enters the western
Dakotas Wednesday afternoon, and then moves southeast through the
state, mainly Wednesday night where the better chances for
measurable pcpn are forecast.

As for temperatures, a much milder airmass will continue to advect
off the High Plains and east into the region. The problem remains
the resident snowpack, and how much mixing will occur over the next
couple days. Model soundings suggest only shallow mixing across the
region, but with a wealth of mild air aloft. The current forecast
highs for today remain on the high side of the model spread, and
pretty close to the model blend. Given continued uncertainty, will
stick pretty close to the blend.

.LONG TERM...(Thursday Evening through Monday)
Issued at 400 AM CST Tue Jan 21 2020

The main highlights to keep an eye on in the extended will be precip
chances toward the end of the work week and the normal to above
normal temperatures anticipated. Most deterministic guidance points
to be bit of an unsettled pattern in place Thursday into Friday that
could give portions of our area some precip chances. A sfc low and
associated frontal boundary will be in place southeast of our area
Wednesday night and Thursday while another sfc low organizes toward
our northwest in association with developing mid-level energy coming
out of southern Canada. As this s/w dives southeastward through the
western Dakotas, snowfall chances look best across our central zones
Wednesday night. This is expected to shift eastward into our eastern
zones on Thursday. Models project this mid-level energy will be
absorbed into a more stronger system that will organize across the
mid section of the country toward Friday into the start of the
weekend. Some leftover or wrap around snow showers will be possible
in our east Friday as this system organizes across Iowa and points
south and east. At this time, any snow that falls through the end of
the week appears it will be on the light side with minor
accumulations at best. Drier conditions should return for the
weekend into early next week.

Temperatures will start out near normal Thursday into Friday with
daytime highs in the 20s to around 30 degrees. Overnight lows will
be a bit above normal with readings in the teens. During the
weekend, temps look to climb as southerly flow returns. Highs in the
30s to around 40 degrees will be possible beginning Saturday into
early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1143 PM CST Mon Jan 20 2020

VFR conditions are expected through tonight and Tuesday at all
airports. The issue tonight into Tuesday will be the llws at all
locations with up to 40 to 50 knots to 2000 feet.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Jan 21, 3:12 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
312 AM CST Tue Jan 21 2020

SDZ007-008-011-019>023-220915-
Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel-
312 AM CST Tue Jan 21 2020

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

Areas of blowing and drifting snow are expected today along with
gusty south winds of 25 to 50 mph. The majority of the blowing snow
should occur over the Prairie Coteau where visibility will
occasionally be reduced.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ003>006-009-010-015>018-033>037-045-048-051-220915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Walworth-Edmunds-
Dewey-Potter-Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-
Buffalo-
312 AM CST Tue Jan 21 2020 /212 AM MST Tue Jan 21 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 21, 2:50 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
250 AM CST Tue Jan 21 2020

SDZ007-008-011-019>023-212200-
Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Britton, Kidder, Sisseton, Webster,
Waubay, Clark, Hillcrest Colony, Rauville,
Sandy Shore State Park, Watertown, Milbank, Estelline,
Castlewood, Stone Bridge, Lake Norden, Bryant, Hayti, Thomas,
and Clear Lake
250 AM CST Tue Jan 21 2020

...STRONG WINDS FOR NORTHEAST SOUTH DAKOTA TODAY...

South winds will become strong and gusty over the northeast part
of South Dakota today. Areas of blowing and drifting snow are
expected, especially across the Prairie Coteau region.

Travel impacts are possible due to reduced visibility and
slick roads. If you plan to travel across the northeast portion of
the state today, take extra precautions.

tdk
Local storm report, Jan 21, 4:04 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CST TUE JAN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     NON-TSTM WND GST 6 SSW PEEVER            45.46N 96.99W
01/21/2020  M59 MPH          ROBERTS            SD   MESONET

            MESONET STATION PEEVER (SDDOT).

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:54 AM CSTWinter Weather AdvisoryABRCodington, Day, Deuel, Grant, Marshall, Roberts14 hr

Nearby

Wind Advisories in South Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.